The FDA tightened its rules on who should take the highest approved dose of the statin drug simvastatin.
Simvastatin, which lowers LDL "bad" cholesterol, is sold under the brand name Zocor and as a generic drug. It's also an active ingredient in the drugs Vytorin and Simcor.
Due to the possible risk of muscle injury, the FDA now recommends that no new patients should start taking that dose -- 80 milligrams.
The highest dose of simvastatin is not off limits for everyone. But it's only for patients who have taken the 80-milligram dose for at least 12 months with no signs of muscle injury. That's because the muscle risk appears highest during the first 12 months on the drug.
Important: The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, blogs, or WebMD Answers are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service, or treatment. Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.